HCG, or Human Chorionic Gonadotropin is usually known as the “pregnancy hormone”. It is the hormone that is released by the placenta, and it is the hormone that is detected by home pregnancy tests. Sometimes, for women who have a hard time conceiving, doctors sometimes prescribe HCG injections. These injections help the ovaries to release the eggs for them to be fertilized. However, there are some common side effects associated with HCG injections.
Weight gain is a very common symptom associated with HCG hormone injections. These injections cause edema because they cause fluid retention. Fluid retention makes it seem like you are gaining weight, but the weight gain is really from the fluid. A little bit of weight gain is normal but too much can be a problem and can mean that you need to see your doctor.
Ovarian Hyper Stimulation Syndrome, also known as OHSS is a complication that sometimes occurs with HCG injections. Experts say that as many as 25 percent of patients that get HCG injections will experience OHSS. OHSS comes in two different forms, a mild form and a more severe form. Twenty five percent of patients will develop the mild form, and it normally goes away in within a week.
The more severe form will require a doctor’s visit. If you develop the mild form of OHSS, you may experience symptoms such as diarrhea, pain in your abdomen, bloating, vomiting and a feeling of tenderness. The more serious version of OHSS may produce such symptoms as breathing problems, severe pain in your abdominal region, discolored urination and others.
Strangely, another side effect of the HCG injections can be depression. This is because of the hormones that are associated with the injections. These feelings are completely normal, and are just an effect of the injections. You might also feel irritated or frustrated, and you might feel like you are on extreme PMS. These feelings will fade away with time, just be patient.
Another common side effect of the HCG hormone injections are breast issues. Your breasts might feel tender and painful. They also might be swollen from time to time. This is also a very normal side effect and many women experience it.
Once your body gets adjusted to the injections, these symptoms should go away. However, if you still have any symptoms after being on the injections for a few days, talk with your doctor in order to make sure that all of your symptom are normal and do not indicate a problem.